Bleeding After Using Boric Acid Suppositories (What Went Wrong?)

There’s no clear answer to why you have bled after using a boric acid suppository. Perhaps, it’s the result of boric acid restoring the healthy pH level of your vagina and killing harmful bacteria and yeast. One thing for sure, it’s impossible that it burned your blood vessels, considering that one capsule only contains about 600 mg of the active ingredient. It’s proven safe to use but comes with some side effects including, mild burning or gritty sensation on your vagina and streaks or spots of blood in your discharge. These side effects are normal and should go away within 2-4 days. 

Millions of women worldwide suffer from vaginal infections, mostly 15 to 30-year-olds. When antibiotics and fungal creams fail, they often find a short-term solution in home remedies and herbal recipes.

With endless search and googling on the perfect recipe for that “long-term” relief, for sure, you’ve come across boric acid suppositories. 

So below, we’ll talk more about these “magical vaginal pills,” as what I call them.

What is a boric acid suppository?

Boric acid is a weak acid derived from naturally occurring minerals in our environment. Its been used since ancient Greek for its antiviral and antifungal properties. 

It is available in many pesticides, plant fertilizers, medicines, household cleaning, and personal care products. 

Boric acid is an excellent antiseptic agent which contains probiotics and vitamin C & E antioxidants that effectively treat recurring bacterial and yeast vaginal infections. 

Eventually, when you have recurring infections, it means that these bad boys have been building a protective layer for themselves to multiply without getting interrupted by medications. Thus, making it hard to cure. 

Experts believe that boric acid destroys the protective matrix and cell membranes of bacteria and yeast in your vagina so that your body’s natural defenses and prescription medications can penetrate through them and do their thing. 

That’s why often, doctors will recommend you take boric acid suppositories along with antibiotics. 

6 things that can cause vaginal pH imbalance

Naturally, bacteria and yeast thrive in your vagina, keeping its functionality and moderately acidic environment. 

A good bacteria (lactobacilli) maintain your vagina’s pH levels preventing other harmful bacteria and yeast from growing out of control. 

Typically, the average pH level of a woman’s vagina should range from 3.5-4.5. 

When your vaginal pH shoots up, it can mess with your bacterial levels, causing the overgrowth of Gardnerella vaginalis bacteria and the yeast Candida albicans

Below are some causes of a vaginal pH imbalance:

1. Antibiotics

Antibiotics can also kill the good bacteria present in your vagina while treating infections caused by harmful bacteria. Without your good bacteria, it’ll result in a more acidic vaginal pH level.

2. Unprotected sex

Semen is alkaline (basic) with a pH level of 7.1 to 8 which, can alter the pH of your vagina. Thus, using a condom during sexual intercourse should always be practiced. 

3. Douching

Douching or rinsing out the inside of your vagina can change your vaginal pH level and encourage the growth of harmful bacteria.

4. Menstruation

A young woman is sitting on her bed hunched over in pain because of menstruation discomfort

Menstrual blood has a pH level of 7.4, which is basic. When it sits in contact with your vagina through your pad or tampoon, it can raise your vaginal pH level.

Remember to change pads and tampons frequently.

5. Soaps or feminine washes

Some products that you use to wash your feminine area may contain perfumes and other chemicals with higher pH levels than your body’s natural state.

So, it’s better to switch to 100% naturally-made feminine washes for safer use. 

6. Menopause or pregnancy

Women may experience hormonal changes during menopause or pregnancy, fluctuating the good vaginal bacteria which, causes a pH imbalance.

When to take boric acid suppositories

Your doctor would usually prescribe antifungal creams and antibiotics as first-line treatments for vaginal infections. 

If you have both bacterial and yeast infections, it’s expected that these would usually come back after 3-12 months. If it doesn’t, that’s good news! Some patients have a strong immune response that may have aided with the treatments. 

For others with recurring vaginal infections, your doctor will most likely prescribe you oral antibiotics along with a boric acid suppository treatment to restore the normal pH balance and bacterial levels in your vagina. 

Boric acid suppositories can effectively treat:

What to know before taking boric acid suppositories

You should check first with your doctor about taking boric acid suppositories to avoid problems like allergies or interaction from the medicines you’re taking. 

Remember to follow the correct dosage which, is usually 600 mg of boric acid or 1 capsule at night or every 12 hours (for severe infections) for 3-6 days in a row. 

On top of that, always use the proper guidelines in inserting a suppository into your vagina.

Let your doctor know if you have one of the following before taking a boric acid suppository:

  • Pain or tenderness in your lower stomach
  • Open sores, wounds, or ulcerations in your vaginal area
  • Fever, chills, nausea
  • Vaginal bleeding and pelvic inflammatory disease
  • An active sexually transmitted disease
  • Heart disease and high blood pressure or blood vessel disorder
  • A weakened immune system due to a health condition

Boric acid suppositories shouldn’t be used as birth contraceptives or treatments for sexually transmitted diseases (STIs).

There’s still not enough evidence if boric acid can enter the bloodstream and harm your baby. But, to ensure the overall well-being of your baby, you should avoid taking it if you’re: 

  • Pregnant 
  • Planning to have a baby 
  • Breastfeeding 

Though boric acid is safe to use during menstruation, it’s best to wait at the end of your period or take it during your 2nd or 3rd day of menstruation, that’s if you do not have heavy vaginal discharge.

What should you avoid?

1. Do not have sex

Although your body will absorb the medicine in little as only a day, it usually takes 4 days before it completely goes out from your system through your urine. But these numbers may vary for each person. So, wait to have sex for at least 4-7 days after taking your last dose. 

2. Do not use tampons

You’ll expect to have vaginal discharge when taking this medicine. Use only panty liners or sanitary pads to prevent leakage on your sheets. Avoid tampons as they may interrupt the effectiveness of the boric acid suppository.

Side effects of a boric acid suppository

Boric acid suppositories are for vaginal use only. Please do not take it by mouth! It can be poisonous and fatal if ingested.

Below are the common mild side effects of using a boric acid suppository:

  • Watery vaginal discharge
  • Vaginal redness
  • Mild vaginal burning
  • A scratchy, rough, or gritty sensation in the vagina

Vaginal bleeding should only be mild after using a boric acid suppository. Some may experience a vaginal discharge with blood streaks or mild spotting, which is uncommon but normal.

If it bothers you, talk with your doctor immediately. They may change the dosage of your medicine.

Mild spotting or a pinkish vaginal discharge should go away within a day or two. If bleeding doesn’t stop within two days, you should stop using the medicine and see your doctor at once.

In case of allergic reactions such as hives, difficulty breathing, swelling on your face, lips, throat, or other parts of your body, call emergency help immediately. 

Takeaway

Using boric acid suppositories is generally safe to cure recurring vaginal infections caused by an overgrowth of bacteria and yeast. For more efficacy, your doctor may recommend it along with oral antibiotics. 

You may experience mild side effects, which should go away when the boric acid has been absorbed by your body and eliminated through your urine, usually within 4-7 days. 

Although vaginal bleeding is uncommon, it shouldn’t be severe and go away within two days. Call your doctor at once if bleeding doesn’t stop after two days and if new symptoms occur.